MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number H965458320
Medical Device Problem Codes Fluid/Blood Leak (1250); Fracture (1260)
Health Effect - Clinical Code Thrombosis (2100)
Date of Event 02/25/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The (b)(4) 2016 angiodynamics complaint report was reviewed for the bioflo pasv picc product family for the failure modes "hub broken/cracked," and "patient injury - dvt." no adverse trends were indicated.As received, only the purple valve with oversleeve was returned for evaluation.An injection cap (needleless connector) was attached to the hub.The female luer lock component of the purple valve on the picc was confirmed to be cracked just adjacent to the molded parting line.The most likely root cause for the crack along the valve parting line is an over-tightened connection with a mating male luer (likely the needleless connector).The directions for use (dfu) supplied with the reported picc device contain caution that "repeated over-tightening may reduce hub connector life," and not to use hemostats to "secure or remove devices with luer lock hub connections." a definitive root cause for the dvt issue could not be determined based on the sample evaluation.Potential contributing factors that may affect dvt include the following: high risk patient population, e.G.Oncology.Use of cephalic vein for picc placement, i.E.Large fr catheter in smaller vessel.Picc placement techniques, i.E.Excessive catheter manipulation that can damage the vessel wall.(b)(4).
 
Event or Problem Description
As reported by angiodynamics' distributor in the (b)(6): indwelling picc was removed and replaced due to a cracked hub.The patient also reported having swelling in the left arm which had the picc in situ with pitting odema with an upper circumference of 45cm compared to the right arm which measured 33cm.Doppler on the left arm diagnosed a thrombosis which is being treated with antithrombolytics.The patient did not have risk factors for thrombosis, neither is he receiving chemotherapy.Patient has a port-cath in situ which is functioning well.Per complaint reporter, "thrombosis is one of the side effects we discuss with patients when consenting for piccs." it is not implied that the crack in the hub of the picc was the cause of the thrombosis.

Brand Name
ANGIODYNAMICS / BIOFLO
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key5529402
Report Number1317056-2016-00045
Device Sequence Number820662
Product Code LJS
UDI-Device IdentifierH965458320
UDI-PublicH965458320
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K121089
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2016
Reporter Type Manufacturer
Report Source distributor,foreign,user faci
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/29/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2017
Device Catalogue NumberH965458320
Device Lot Number4928441
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/22/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/29/2016
Initial Report FDA Received Date03/28/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;